Colorado, 2014

Drought in Colorado, August 1 to 31, 2014

August 1 to 31, 2014 · NWS GLD · 1 event in 1 county or zone

Drought conditions continued in southern Cheyenne County where a Severe (D2) drought rating continued through the month of August. Observers near Wild Horse and Cheyenne Wells reported rainfall one to one and a half inches above normal for the month, but further south and east, precipitation was once again below normal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Drought conditions continued in southern Cheyenne County where a Severe (D2) drought rating continued through the month of August. Observers near Wild Horse and Cheyenne Wells reported rainfall one to one and a half inches above normal for the month, but further south and east, precipitation was once again below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 10:18 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 31, 10:18 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1118 PM MDT THU JUL 31 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 159 PM MDT THU JUL 31 2014

PARTLY CLOUDY SKIES WILL CONTINUE TONIGHT THROUGH TOMORROW AS MID
LEVELS OF THE ATMOSPHERE REMAIN DRY. WINDS THROUGHOUT THE SHORT TERM
WILL GENERALLY BE LIGHT AND FROM A WESTERLY DIRECTION TONIGHT
SHIFTING TO MORE OF AN EASTERLY DIRECTION TOMORROW AS AN AREA OF LOW
PRESSURE POSITIONS ITSELF SOUTHEAST OF THE AREA. LOWS TONIGHT ARE
EXPECTED TO RANGE FROM THE UPPER 50S ACROSS THE KS/NE BORDER AND
EASTERN COLORADO TO LOWER 60S ACROSS WEST CENTRAL KANSAS. HIGHS
TOMORROW ARE PROGGED TO RANGE FROM THE LOWER 80S ACROSS WEST CENTRAL
COLORADO TO UPPER 80S ACROSS EASTERN PORTIONS OF THE CWA.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 159 PM MDT THU JUL 31 2014

AN UPPER LEVEL RIDGE CONTINUES TO SPIN AROUND THE SOUTHERN PLAINS
THROUGHOUT THE REMAINDER OF THE WEEK WITH AN UPPER LEVEL LONG WAVE
TROUGH ACROSS THE EASTERN UNITED STATES. THIS WILL ALLOW NORTHWEST
FLOW TO BE FOUND ABOVE THE AREA. MID LEVELS OF THE ATMOSPHERE REMAIN
FAIRLY DRY THROUGH THIS PERIOD WHICH WILL BRING PARTLY CLOUDY SKIES
TO THE FORECAST AREA. AN EXCEPTION TO THIS WILL BE SATURDAY
AFTERNOON INTO SATURDAY EVENING WHEN A WEAK UPPER LEVEL SHORTWAVE
MOVES AROUND THE PERIPHERY OF THE RIDGE AND DOWN THROUGH CENTRAL
NEBRASKA AND CENTRAL KANSAS. THIS WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS DURING THE LATE AFTERNOON SATURDAY INTO THE EVENING.
IF ANY STORMS DUE DEVELOP THEY SHOULD QUICKLY DISSIPATE AFTER SUNSET
WITH PARTLY CLOUDY SKIES THEREAFTER. AS FOR WINDS, THEY ARE EXPECTED
TO SHIFT TO MORE OF A SOUTHERLY DIRECTION BY FRIDAY EVENING AND
CONTINUE THROUGH THE BEGINNING OF NEXT WEEK. HIGHS FRIDAY
THROUGH THIS WEEKEND WILL GENERALLY BE IN THE 80S WITH AROUND 90
DEGREES ACROSS EASTERN PORTIONS OF THE CWA. LOWS LOOK TO START OUT
RANGING FROM THE MID 50S ACROSS EASTERN COLORADO TO LOWER 60S ACROSS
EASTERN PORTIONS OF THE CWA SATURDAY MORNING THEN REACH INTO THE
LOWER TO MID 60S THIS WEEKEND. LOWS MONDAY MORNING ARE PROGGED TO
DIP INTO THE MID 60S.

THE WEATHER PATTERN STARTS TO CHANGE SHAPE BY THE BEGINNING OF NEXT
WEEK AS A STRONG UPPER LEVEL SHORTWAVE MOVES UP AND OVER THE RIDGE.
MID TO UPPER LEVEL MOISTURE INCREASES DURING THIS TIMEFRAME WITH
INCREASED CLOUD COVER EXPECTED. IT LOOKS TO REMAIN DRY ON MONDAY
WITH THUNDERSTORM CHANCES INCREASING TUESDAY INTO WEDNESDAY. SURFACE
LEE TROUGHING INTENSIFIES AS THIS FEATURE APPROACHES WITH SOUTH TO
SOUTHWEST WINDS EXPECTED THROUGH TUESDAY. A COLD FRONT MAY MOVE
THROUGH THE AREA TUESDAY NIGHT INTO WEDNESDAY SHIFTING WINDS TO MORE
OF A NORTHERLY DIRECTION. HIGHS THROUGH TUESDAY CONTINUE TO RANGE
FROM THE MID 80S WEST TO AROUND 90 DEGREES EAST WITH LOWS IN THE
LOWER TO MID 60S. HIGHS WEDNESDAY MAY ONLY REACH INTO THE 80S
DEPENDING IF THE AFOREMENTIONED FRONT MOVES THROUGH THE AREA.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1114 PM MDT THU JUL 31 2014

VFR EXPECTED AT BOTH KGLD AND KMCK THROUGH THE TAF PERIOD. THERE
IS A SLIM CHANCE OF A BRIEF PERIOD OF LOW STRATUS AT KMCK AROUND
SUNRISE DUE TO LOW LEVEL EASTERLY WINDS BRINGING IN HIGHER DEW
POINTS OVERNIGHT. OTHERWISE...MOSTLY CLEAR SKIES AND LIGHT WINDS
ARE EXPECTED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...WAH
LONG TERM...WAH
AVIATION...024
Hazardous weather outlook, Jul 31, 3:05 AM MST, 20 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
405 AM MDT THU JUL 31 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
405 AM MDT THU JUL 31 2014 /505 AM CDT THU JUL 31 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Cheyenne County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Cheyenne County forecast zone
Reported by
Official NWS Observations
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534378.